Colophonium-related Allergic Contact Dermatitis Caused by Medical Adhesive Tape Used to Prevent Skin Lesions in Soldiers.
Medical adhesive tapes are commonly recommended for the prevention of friction blisters during hiking and military marches. The aim of this paper is to report on the results of investigations into an outbreak of tape-related foot dermatitis in 26 military conscripts following continuous use of medical adhesive tapes for several days during a field exercise. Patch tests were performed using baseline series and aimed testing was performed with colophonium-related substances and different medical adhesive tapes. Contact allergy to the adhesive tapes used was found in 20 (77%) subjects, and contact allergy to colophonium in 16 (61%). Chemical analysis detected colophonium-related substances in the culprit tapes. Compared with consecutive dermatitis patients investigated at our Department of Occupational and Environmental Dermatology in the previous 10 years, conscripts with colophonium allergy had increased odds ratios for concomitant contact allergy to phenol formaldehyde resins and fragrance substances including hydroperoxides of limonene and linalool. The results show that prolonged use of medical adhesive tapes on intact skin carries a high risk for allergic contact dermatitis. Prior to their introduction on the market, medical devices should be assessed for possible side-effects.
All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.
Your Privacy Choices